Background: Children undergoing cancer therapy often receive aminoglycosides to treat febrile neutropenia or gram-negative infections. The magnitude of the risk of developing aminoglycoside-induced ototoxicity and the dose threshold at which that risk significantly increases are unknown. Procedure: Eligible cancer patients received the aminoglycoside amikacin at Children's Medical Center between 2004 and 2007. They were aged 3-8 years; were without prior hearing loss; had no platinum-based chemotherapy, cranial radiation, nor bone marrow transplant; and received no loop diuretics within 6 weeks of testing. Consenting patients underwent complete hearing and vestibular testing. Results: We tested 23 patients who had significant amikacin exposure. Three (13%) had abnormal hearing tests, and four (17%) had subclinical vestibular dysfunction; none had both. Of those with hearing loss, two were known to have developed hearing loss after aminoglycoside exposure, but the third had moderate to severe high-frequency sensorinueral hearing loss bilaterally that had been undiagnosed. We observed clear dose-dependent ototoxicity; of the eight patients who received amikacin for a cumulative total of more than 50 days, five (68%) developed toxicity. Similarly, of the seven who received a cumulative total of more than 1,200mg/kg, five developed toxicity. Conclusions: These data highlight the risks of prolonged aminoglycoside administration and warrant further validation in a larger group of patients. Patients to be treated with prolonged aminoglycoside therapy may benefit from prospective hearing screening. Pediatr Blood Cancer 2013;60:1772-1777.
- Late effects
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health